Overdoses of local anesthetics (LA) are well-known to induce neurological or cardiologic symptoms such as convulsions, confusion, cardiac arrhythmia and cardiac failure. In most cases, LA diffuse out of a catheter used for loco-regional administration into the bloodstream. Severe side effets are observed when blood concentrations reach toxic levels. We report a case of neurological syndrome after epidural administration of lidocaine and ropivacaine at usual doses for a caesarian section. The symptoms fortunately resolved. A few minutes after the beginning of the incident, a blood sample was taken to assay the LA levels.
The patient was a 37-year-old woman, primipara, with a history of Crohn's disease and endometriosis. The pregnancy was normal, bit the decision to perform a ceasarian section was made after an episode of fetal bradycardia. Regional anesthesia on D1 at 5:45 pm, with epidural LA: ropivacaine 0.2%, 10mL and lidocaine 2%, 15mL. The procedure took place normally without evidence of extravasation. The child was born with normal behavior (Apgar score 10/10 at 1 and 5min). after the birth, the mother complained of dysarthria, dusfunction of taste and labial dysesthesia. The, she exhibited dizziness and e few upper limb clonic seizures, immediately followed by relative agitation without loss of consciousness. A blood sanple was taken just before the injection of Intralipid® (soybena oil) and analyzed by GC-MS.
Serum lidocaine concentration was 1.5mg/L and ropivacaine 0.10mg/L. The lidocaine concentration range considered as non-toxic in cardiology is 1.5–6mg/L. Intralipid® perfusion accelerated the rapid regression of symptoms. No other cardiac or vascular sign was reported. An MRI was done, which was normal and ruled out a stroke.
The elimination half-life (T1/2e) of lidocaine (α=0.5h; ß=1–2h) and ropivacaine (1.8h) could not explain higher blood concentrations at the time of surgery. Reported toxic blood concentrations for lidocaine are>6mg/L. Unfortunately, we did not assay the LA-fractions. There was non-associated medication, including sedatives, morphinomimetics, antibiotics and NSAIDS that could have increased the LA-free fraction after IV injection. Other authors found various cases of LA side effects with the usual dosage and in the absence of extravasation . The LA levels were also within the therapeutic range .
The acute neurological side effects induced by LA could occur at the therapeutic dosage, with blood concentrations within the usual therapeutic values.
Le texte complet de cet article est disponible en PDF.
Publié par Elsevier Masson SAS.